High Wind, Yoakum
- When
- December 8, 3:15 PM CST
- Where
- Yoakum forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
Virga showers associated with a Pacific cold front combined with tight surface pressure gradients and strong winds aloft resulted in damaging winds over the western and central South Plains during the late afternoon hours of the 8th. Severe wind gusts up to 65 mph were initially measured by the Texas Tech University West Texas Mesonet site near Denver City and Plains (Yoakum County) at 15:15 CST.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Virga showers associated with a Pacific cold front combined with tight surface pressure gradients and strong winds aloft resulted in damaging winds over the western and central South Plains during the late afternoon hours of the 8th.
Severe wind gusts up to 65 mph were initially measured by the Texas Tech University West Texas Mesonet site near Denver City and Plains (Yoakum County) at 15:15 CST. A swath of high winds then spread northeastward toward the central South Plains through 17:30 CST.
At 16:55 CST the Texas Tech University West Texas Mesonet site near Wolfforth recorded a 60 mph wind gust. By 17:00 CST, several utility poles and lines were reportedly blown down and a large tree fell onto and destroyed a car in Lubbock (Lubbock County) as a thick cloud of blinding dust accompanied the damaging winds.
The local broadcast media reported that a Lorenzo (Lubbock County) family's trailer home sustained major wind damage, and that the Red Cross provided shelter to the residents. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 8, 11:59 AM CST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1159 AM CST MON DEC 8 2008 .UPDATE... CLOUDS AND SHOWERS DEVELOPING RAPIDLY ACROSS EASTERN NEW MEXICO IN DI-FLUENT ZONE AHEAD OF UPPER LOW NEAR DMN. LOWER LEVELS HAVE DRIED ALREADY IN GUSTY SOUTHWEST FLOW...BUT EXPECT TO MOISTEN FROM MID LEVELS DOWNWARD THIS AFTERNOON ENOUGH TO SUPPORT SCATTERED SHOWERS. AIRMASS JUST UNSTABLE ENOUGH TO ADD ISOLATED THUNDER AS WELL. APPEARS MAIN COLD POOL ALOFT WILL PASS OVER CENTRAL/ SOUTHERN SOUTH PLAINS EARLY EVENING. SURFACE WINDS LIKELY TO INCREASE DURING THE AFTERNOON WITH APPROACH OF SHOWERS. MAY HAVE ONE TO TWO HOURS MEETING THE WIND AND RELATIVE HUMIDITY CRITERIA OVER SOUTHWESTERN AND CENTRAL SOUTH PLAINS...BUT OTHERWISE SHOULD MOSTLY FALL SHORT OF THE TIME CRITERIA FOR WIDESPREAD RED FLAG. INITIAL LOOK AT LATEST GUIDANCE AND TRENDS SUPPORTS GOOD CHANCE FOR LIGHT SNOW OR A COLD RAIN TUESDAY...WITH STRONGEST UPWARDS FORCING REMAINING JUST TO OUR WEST. WILL STUDY FURTHER FOR THE AFTERNOON ISSUANCE. MCQUEEN && .AVIATION... VFR INITIALLY ALTHOUGH INCREASING SOUTHWEST WINDS AND APPROACHING SHOWERS DURING THE AFTERNOON LIKELY TO ADD TURBULENCE. MAY HAVE A FEW THUNDERSTORMS PASSING BETWEEN 22Z-02Z WITH AND JUST IN ADVANCE OF THE UPPER LEVEL COLD POOL. INITIAL SYSTEM SHOULD PASS BY MID EVENING WITH ATTENTION TURNING TOWARDS COLD FRONT PASSING NEAR OR A LITTLE PRIOR TO DAYBREAK TUESDAY AND IFR CIGS LIKELY FOLLOWING QUICKLY. LIGHT PRECIPITATION AS WELL AS SOME VISIBILITY REDUCTIONS MAY BE ADDED FOR BOTH KCDS AND KLBB FOR AFTER 13Z TUESDAY. RM && .PREV DISCUSSION... /ISSUED 539 AM CST MON DEC 8 2008/ AVIATION... VFR THROUGH 12Z TUESDAY. FIRST UPPER LEVEL DISTURBANCE WILL APPROACH THE TERMINALS THIS AFTERNOON WHILE SHARPENING A PRESSURE GRADIENT AND POSSIBLY GENERATING SOME ISOLATED RAIN SHOWERS AFTER 18Z. GIVEN VERY DRY LOW LEVELS AND MINIMAL COVERAGE OF ANY PRECIPITATION...LEFT -SHRA MENTION OUT OF TAFS. ANY VIRGA AND SHOWER ACTIVITY THAT DOES DEVELOP WILL HOWEVER BE CAPABLE OF CREATING LOCALLY HIGHER WIND GUSTS. STRONG COLD FRONT THEN ARRIVES LATE IN THE TAF PERIOD BUT NO REDUCED CIGS EXPECTED UNTIL AFTER 12Z TUESDAY. PREV DISCUSSION... /ISSUED 444 AM CST MON DEC 8 2008/ SHORT TERM... EARLY MORNING WATER VAPOR IMAGERY REVEALED THE COMPACT UPPER LOW NOW BEGINNING TO EXIT LOWER CALIFORNIA AS A NORTHERN STREAM TROF BEGINS PHASING WITH IT. THIS LOW IS PROGGED TO BECOME AN OPEN WAVE THIS AFTERNOON AS IT MOTORS EAST TOWARD THE FORECAST AREA. AMPLE HEIGHT FALLS THROUGH MIDDAY AHEAD OF THIS WAVE WILL FURTHER DEEPEN A LEE SIDE LOW IN THE NORTHERN PANHANDLE TIGHTENING AN ALREADY ROBUST PRESSURE GRADIENT OVER ALL OF NORTHWEST TEXAS. SURFACE DEWPOINTS OVERNIGHT MANAGED TO JUMP 20 DEG F AT LBB COURTESY OF THIS GRADIENT AND FORECAST STREAMLINE PLOTS SUGGEST THIS MOISTURE WILL REMAIN RATHER STEADY THROUGH THE DAY. GIVEN DEGREE OF FORCING WITH THE APPROACHING WAVE AND BETTER THAN EXPECTED LOW LEVEL MOISTURE...FEEL ANY VIRGA THAT INITIALLY DEVELOPS WILL HAVE A BETTER CHANCE OF MAKING IT DOWN WITH TIME THIS AFTERNOON. ANY RAIN AMOUNTS SHOULD BE AOB A FEW HUNDREDTHS OF AN INCH. HIGH TEMPS A BIT TRICKY TODAY GIVEN EXPECTED BREAKS IN THE MID/HIGH CLOUD COVER...BUT MOST AREAS SHOULD STILL WARM A FEW DEGREES OVER YESTERDAY/S HIGHS GIVEN NEGLIGIBLE CHANGES IN THICKNESS VALUES. OTHER CHALLENGE IS SFC WINDS AS 850MB FLOW ENERGIZES TO AROUND 40 KTS ACROSS THE SOUTHERN HALF OF THE CWA. SUSTAINED SPEEDS SHOULD REMAIN BELOW ADVISORY CRITERIA...ALTHOUGH SOME GUSTS TO NEAR 45 MPH CERTAINLY POSSIBLE MAINLY FROM YOAKUM COUNTY EAST TO STONEWALL. ATTENTION THEN TURNS TO THE NORTHERN STREAM TROF FOR OVERNIGHT AS IT DRIVES A POLAR COLD FRONT INTO THE AREA BEFORE SUNRISE. GENERAL TREND IN THE MODELS HAS BEEN TO DIG THIS ENERGY FARTHER SOUTH AND THE LATEST FORECAST SUPPORTS THIS TREND. DID RAMP UP POPS OVER THE NORTHWEST COUNTIES AFTER MIDNIGHT AS STRONG 850-700MB FRONTOGENESIS DEVELOPS COURTESY OF UPPER DIVERGENCE IN THE LEFT EXIT REGION OF A 110KT JET STREAK. FORECAST SOUNDINGS OVER THE NORTHWEST REVEAL PRECIP SHOULD REMAIN MOSTLY A MIX BEFORE 12Z... BUT DID INTRODUCE SOME MINOR ACCUMULATIONS IN THE HIGHER ELEVATIONS. LASTLY...CURRENT LOW TEMPS TONIGHT MAY END UP BEING TOO COLD IF THIS FRONT DECIDES TO SLOW DOWN AT ALL. LONG TERM... MOST DIFFICULT PART OF THE FORECAST IS IN THE FIRST PART OF THE EXTENDED. 00Z MODELS WERE IN EXCELLENT AGREEMENT WITH THE OVERALL FLOW AND DYNAMIC PATTERNS CONTINUING INTO WEDNESDAY...HOWEVER THE LATEST 06Z NAM HAS DRIFTED BACK TOWARDS A DRIER SOLUTION. WITH THE ARRIVAL OF THE FRONT LATE TONIGHT/EARLY TUE MORN...THERE IS A REAL POSSIBILITY THAT HIGH TEMPS WILL BE REACHED EARLY IN THE DAY /AROUND 15-18Z/ AND THEN SLOWLY FALL THROUGH THE REMAINDER OF THE AFTN AS STRONG CAA TAKES PLACE AND HAVE REFLECTED THIS IN THE GRIDS/FCST. NEXT ISSUE IS PRECIP AND HOW TO HANDLE THE UPCOMING EVENT. ALL 00Z MODELS INDICATE THAT FRONTOGENETIC FORCING AT 850 AND 700 HPA WILL BECOME MAXIMIZED OVER PORTIONS OF THE SOUTH PLAINS LATE TUES MORN INTO AFTN HOURS. THERE IS ALSO A BRIEF WINDOW OF STRONG ASCENT THROUGH THE MID LEVELS AT THIS TIME WITH BOTH AIDING IN THE DEVELOPMENT OF PRECIP. BIGGEST QUESTION FOR PRECIP TYPE WILL BE THE TEMP AND MOISTURE PROFILES ACROSS THE REGION. AS WAS INDICATED IN THE SHORT TERM DISCUSSION...POSSIBILITY OF PRECIP THIS AFTERNOON AND LOW-LEVEL MOISTURE REMAINING IN PLACE WILL LIKELY HELP TO PREVENT MUCH DRYING THROUGH THE DEPTH OF THE ATMOSPHERE TODAY INTO TONIGHT. AS THE MAIN LOW MOVES OVER THE REGION DURING THE DAY TUESDAY...BUFKIT AND POINT MODEL SOUNDINGS ALL SHOW THE ATMO PROFILE AGAIN SATURATING FROM THE TOP DOWN. IF THE MOISTURE TODAY REMAINS IN PLACE THRU TOMORROW...WE WILL DEFINITELY HAVE ENOUGH MOISTURE AVAILABLE FOR PRECIP. FAVORABLE DENDRITIC SNOW GROWTH CONDITIONS BECOME MAXIMIZED BY TUE AFTN AND THERE ARE SOME HINTS OF SNOW BANDING DEVELOPING ACROSS PORTIONS OF THE SOUTH PLAINS LATE TUE AFTN ALONG AREAS WHERE THE FRONTOGENETIC FORCING IS MAXIMIZED. FEELING IS THAT PRECIP WILL START OFF AS A RAIN SNOW MIX EARLY IN THE DAY AND THEN SWITCH OVER TO ALL SNOW AS TEMPERATURES FALL THROUGH THE DAY TUESDAY BEHIND THE COLD FRONT. SHOULD THERE BE ANY DRY AIR IN PLACE...THIS WILL ONLY HELP TO LOWER TEMPS AS DIABATIC COOLING HELPS LOWER THE TEMP PROFILE. SNOW AMOUNTS ARE GOING TO BE TRICKY BECAUSE ANY BANDS THAT DO DEVELOP WILL BE ABLE TO PRODUCE BRIEF PERIODS OF MDT TO HVY SNOWFALL. WARM TEMPS THE PAST COUPLE OF DAYS ARE REFLECTED IN THE WEST TEXAS MESONET SOIL TEMPS WHICH ARE IN THE UPR 40S TO LOWER 50S. THIS WILL INITIALLY HELP TO LIMIT ACCUMULATIONS AS SNOW WILL MELT ON CONTACT WITH THE WARM GROUND. ONE FINAL ADDITION TO THE WINTRY MIX IS THE STRONG NORTH WINDS OF 20 TO 30 MPH COULD PRODUCE SOME LOW VISIBILITIES AT TIMES...ESPECIALLY IN AREAS WHERE SNOWFALL IS HEAVIER. AS FOR PUBLIC W/W/A PRODUCTS...ENOUGH UNCERTAINTY STILL EXISTS TO PRECLUDE ANY OFFICIAL W/W/A BUT WILL HIGHLIGHT THE POTENTIAL FOR WINTER WEATHER IN AN SPS THAT WILL BE ISSUED SHORTLY. ONCE WE GET BEYOND TUESDAY...TEMPERATURES WILL SLOWLY START TO WARM BACK INTO THE 50S AND POSSIBLY INTO THE 60S BY THUR AS SWLY FLOW DEVELOPS. ANOTHER WEAK FRONT WILL PUSH INTO THE AREA FOR FRI WHICH SHOULD MAINLY SERVE TO DROP TEMPS A COUPLE OF DEGREES. STRONGER WLY FLOW DEVELOPS FOR SATURDAY WHICH COULD HELP BUMP UP TEMPS INTO THE LOWER 70S ACROSS PORTIONS OF THE AREA. FINALLY... ECMWF CONTINUES TO SHOW AN ARCTIC FRONT PLUNGING THROUGH THE PLAINS AND ENDING UP SOMEWHERE ACROSS THE SOUTH PLAINS WHILE THE GFS KEEPS THE COLD AIR BOTTLED UP TO THE NORTH OF US. THIS COULD LEAD TO A PRETTY GOOD TEMPERATURE DIFFERENCE OVER THE REGION FOR SUNDAY AND OPTED TO GO WITH THE FRONT STALLING OUT ACROSS THE AREA SUN AFTN. JORDAN FIRE WEATHER... MARGINAL CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE THIS AFTERNOON AHEAD OF A NEARLY STATIONARY LEE SIDE TROUGH. THE PRIMARY THREAT AREA SHOULD BE CONFINED TO THE FAR SOUTHWESTERN COUNTIES WHERE THE LOWEST AFTERNOON HUMIDITIES WILL BE FOUND. LOW LEVEL WINDS HERE WILL INCREASE TO BETWEEN 20 AND 30 MPH BY MIDDAY WITH HIGHER GUSTS. THIS AREA WILL CONTINUE TO BE MONITORED AS MUCH DRIER AIR WILL BE PRESENT JUST TO THE WEST IN NEW MEXICO. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 69 32 36 17 54 / 30 50 50 0 0 TULIA 70 34 38 20 52 / 30 40 40 0 0 PLAINVIEW 69 35 39 20 52 / 30 30 50 0 0 LEVELLAND 70 37 37 23 53 / 30 30 50 0 0 LUBBOCK 71 38 39 24 52 / 30 20 50 0 0 DENVER CITY 70 38 38 26 53 / 30 20 50 0 0 BROWNFIELD 70 39 39 25 52 / 30 20 50 0 0 CHILDRESS 73 39 39 26 53 / 20 30 50 10 0 SPUR 72 43 43 27 52 / 20 30 40 0 0 ASPERMONT 74 45 45 27 51 / 20 30 50 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 05/99/05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1219 PM CST MON DEC 8 2008 TXZ021>044-082200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- INCLUDING THE CITIES OF...FRIONA...BOVINA...DIMMITT...HART... TULIA...SILVERTON...QUITAQUE...MEMPHIS...TURKEY...CHILDRESS... MULESHOE...LITTLEFIELD...OLTON...PLAINVIEW...FLOYDADA...LOCKNEY... MATADOR...ROARING SPRINGS...PADUCAH...MORTON...LEVELLAND... LUBBOCK...SLATON...WOLFFORTH...CROSBYTON...RALLS...DICKENS... SPUR...GUTHRIE...PLAINS...DENVER CITY...BROWNFIELD...TAHOKA... ODONNELL...POST...JAYTON...ASPERMONT 1219 PM CST MON DEC 8 2008 ...WINTER WEATHER POSSIBLE OVER THE SOUTH PLAINS TUESDAY... A COLD FRONT EARLY TUESDAY FOLLOWED BY A COLD UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING THE POTENTIAL FOR A LIGHT SNOWFALL OVER THE SOUTH PLAINS REGION ON TUESDAY. ALTHOUGH PRECIPITATION IS EXPECTED TO BE LIGHT ON TUESDAY...THERE WILL BE POTENTIAL FOR MANY AREAS TO RECEIVE LIGHT ACCUMULATIONS. TEMPERATURES WILL DROP INTO THE MID OR UPPER 30S FOLLOWING THE COLD FRONT EARLY TUESDAY...THEN WILL HOLD STEADY OR FALL SLOWLY DURING THE AFTERNOON. PRECIPITATION IS EXPECTED TO BEGIN MAINLY AS LIGHT RAIN...BUT SHOULD TRANSITION OVER TO LIGHT SNOW STARTING FIRST OVER THE WESTERN SOUTH PLAINS AND SOUTHWEST PANHANDLE EARLY TUESDAY MORNING...THEN INTO THE CENTRAL AND EASTERN SOUTH PLAINS BY LATE MORNING OR EARLY AFTERNOON. EVEN PARTS OF THE ROLLING PLAINS COULD SEE A MIXTURE OF LIGHT RAIN AND SNOW LATE IN THE DAY. THE RELATIVELY WARM GROUND MAY LIMIT SNOW ACCUMULATIONS IN SOME AREAS. THE BEST CHANCE FOR SIGNIFICANT SNOW ACCUMULATIONS OF AN INCH OR MORE WILL BE OVER THE WESTERN SOUTH PLAINS...WESTERN PANHANDLE... AND ALSO FURTHER WEST INTO NEW MEXICO. STRONG NORTHERLY WINDS MAY ALSO ADD AREAS OF BLOWING SNOW WITH REDUCED VISIBILITY...ADDING TO THE INCLEMENT CONDITIONS. TRAVELERS SHOULD BE ADVISED THAT WINTER WEATHER ADVISORIES MAY BE ISSUED FOR PARTS OF THE SOUTHERN PLAINS AREA FOR TUESDAY. PRECIPITATION SHOULD END FROM WEST TO EAST LATE TUESDAY NIGHT. PERSONS ACROSS THE SOUTH PLAINS AND ROLLING PLAINS ARE ENCOURAGED TO MONITOR THE FORECAST FOR THE LATEST UPDATES ON THIS POTENTIAL WINTER WEATHER EVENT.
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137890, 137891, 137892.